Format

Send to

Choose Destination
Curr Gastroenterol Rep. 2002 Aug;4(4):279-86.

Clostridium difficile-associated diarrhea: current strategies for diagnosis and therapy.

Author information

1
Section on Infectious Diseases, Wake Forest University Baptist Medical Center, 100 Medical Center Boulevard, Winston-Salem, NC 27157, USA.

Abstract

Clostridium difficile, a spore-forming toxigenic bacterium, is one of the most common causes of infectious diarrhea and colitis in the United States. Most patients with C. difficile infection have recently received antimicrobial therapy--usually clindamycin, cephalosporins, or the extended-spectrum penicillins. Clinical presentation varies from asymptomatic colonization to mild diarrhea to severe colitis. The mainstay of diagnosis is detection of C. difficile toxin A, toxin B, or both with a cytotoxin test or enzyme immunoassay of the stool of patients who have received antibiotic therapy and have features of C. difficile-associated diarrhea. Enzyme immunoassays that detect both toxins are preferred because of their higher diagnostic accuracy. If the first assay is negative and C. difficile-associated diarrhea is strongly suspected, a second assay may be performed. Ten days of oral metronidazole is the preferred therapy for most initial infections. Vancomycin is considered second-line therapy because of its cost and potential to select for vancomycin resistance. About 20% to 25% of patients experience reinfection or relapse after initial therapy and require retreatment. The disease can best be prevented by limiting the use of broad-spectrum antibiotics and adhering to control techniques.

PMID:
12149168
DOI:
10.1007/s11894-002-0077-0
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center